Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 231, NWS Springfield, MO

May 22, 2008Benton County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 22, 2008, 7:28 AM CDT for Benton County, St. Clair County, Missouri. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2008, 7:28 AM CDT (12:28 UTC)
Expired
May 22, 2008, 8:12 AM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Benton County, MO, St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:44 AM CDTHAIL 0.5Warsaw, MOHAIL BETWEEN PEA AND DIME SIZE REPORTED BY LOCAL LAW ENFORCEMENT
May 22, 7:50 AM CDTHAIL 0.88Warsaw, MOHAIL SIZE INCREASED TO NICKEL SIZE. REPORTED BY LOCAL LAW ENFORCEMENT
May 22, 8:15 AM CDTHAIL 11 W Warsaw, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 221230
SVRSGF
MOC015-185-221330-
/O.NEW.KSGF.SV.W.0231.080522T1228Z-080522T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 AM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 830 AM CDT.

* AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PALO PINTO TO
  ICONIUM...MOVING EAST AT 32 MPH. THESE STORMS ARE CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WARSAW BY 735 AM CDT.
  LINCOLN BY 740 AM CDT.
  COLE CAMP BY 755 AM CDT.

THE TOWNS OF WHITAKERVILLE...FRISTOE...EDMONSON...LAKEVIEW HEIGHTS...
HASTAIN...EDWARDS...KNOBBY...ZORA AND CROCKERVILLE ARE ALSO IN THE 
PATH OF THESE SEVERE THUNDERSTORMS. THIS WARNING ALSO INCLUDES 
TRUMAN LAKE.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3847 9307 3819 9308 3818 9306 3806 9307
      3807 9333 3806 9358 3807 9360 3821 9362
      3821 9358 3822 9357 3822 9353 3846 9351
TIME...MOT...LOC 1228Z 270DEG 28KT 3839 9346 3811 9343

$$

SCHAUMANN
3 follow-up statements
000 
WWUS53 KSGF 221243
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CDT THU MAY 22 2008

MOC185-221252-
/O.CAN.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
ST. CLAIR MO-
742 AM CDT THU MAY 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED INTO BENTON 
COUNTY.

LAT...LON 3820 9308 3818 9308 3818 9306 3806 9307
      3807 9326 3807 9351 3815 9348 3821 9353
      3846 9351 3847 9307
TIME...MOT...LOC 1242Z 270DEG 28KT 3839 9334 3810 9340

$$

MOC015-221330-
/O.CON.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
BENTON MO-
742 AM CDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR BENTON COUNTY...

AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LINCOLN TO 8 MILES
WEST OF FRISTOE...MOVING EAST AT 32 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COLE CAMP BY 755 AM CDT.

THE TOWNS OF FRISTOE...EDMONSON...LAKEVIEW HEIGHTS...HASTAIN...
EDWARDS...CROCKERVILLE...ZORA AND KNOBBY ARE IN THE PATH OF THESE
SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3820 9308 3818 9308 3818 9306 3806 9307
      3807 9326 3807 9351 3815 9348 3821 9353
      3846 9351 3847 9307
TIME...MOT...LOC 1242Z 270DEG 28KT 3839 9334 3810 9340

$$

SCHAUMANN
000 
WWUS53 KSGF 221256
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT THU MAY 22 2008

MOC015-221330-
/O.CON.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
BENTON MO-
755 AM CDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR BENTON COUNTY...

AT 750 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PALO PINTO TO
EDMONSON TO FRISTOE...MOVING EAST AT 32 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COLE CAMP BY 810 AM CDT.

THE TOWNS OF LAKEVIEW HEIGHTS...HASTAIN...EDMONSON...EDWARDS...
ZORA...KNOBBY AND CROCKERVILLE ARE IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL TO THE SIZE OF NICKELS 
IN WARSAW.

LAT...LON 3847 9307 3818 9308 3818 9306 3806 9307
      3809 9346 3822 9344 3833 9352 3846 9351
TIME...MOT...LOC 1255Z 270DEG 28KT 3842 9336 3827 9321
          3810 9330

$$

SCHAUMANN
000 
WWUS53 KSGF 221312
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 AM CDT THU MAY 22 2008

MOC015-221322-
/O.CAN.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
BENTON MO-
812 AM CDT THU MAY 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3847 9307 3818 9308 3818 9306 3806 9307
      3809 9346 3822 9344 3833 9352 3846 9351
TIME...MOT...LOC 1312Z 270DEG 28KT 3842 9319 3827 9304
          3810 9313

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:07 AM CDT, 21 minutes earlier.

Area forecast discussion, May 22, 7:07 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT THU MAY 22 2008

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN CONCERN WILL CONTINUE TO BE RAIN CHANCES OVER THE NEXT FEW
DAYS AS SUMMERLIKE WEATHER MAKES ITS FIRST REAL APPEARANCE OF THE
YEAR.

LEE SIDE SFC LOW PRESSURE DEVELOPED YESTERDAY OVER EASTERN CO
UNDERNEATH STRONGLY DIFFLUENT UPPER FLOW EAST OF A CLOSED UPPER
LOW NOW OVER CNTRL/SOUTHERN UT. IN RESPONSE...STRONG LOW LEVEL
SOUTH FLOW DEVELOPED OVER THE CENTRAL AND SOUTHERN PLAINS WITH A
BROAD AREA OF ISENTROPIC ASCENT NORTH OF A WARM FRONT THAT EXTENDS
ROUGHLY FROM THE TX/OK PANHANDLES TO ROUGHLY ALONG OR JUST SOUTH
OF THE RED RIVER AT 06Z. EASTERN EDGE OF ELEVATED SHOWERS/VIRGA
EXTENDS INTO NORTHEAST KS/NW MO...BUT ALSO STARTING TO SEE ACCAS
AND ISOLD CONVECTION OVER SE KS/SW AND CNTRL MO AS WELL. WILL
CONTINUE TO FOLLOW DEVELOPMENT...BUT NOT STRAYING TO FAR FROM THE
PREVIOUS FORECAST OR FROM 00Z GFS/GFS MOS WITH CONTINUED
DEVELOPMENT INTO THE MORNING HOURS ACROSS CENTRAL MO...THEN
TAPERING DOWN MORNING RAIN CHANCES OVER SOUTHWEST MO. AS THE WARM
FRONT CONTINUES TO LIFT NORTHEAST INTO KS AND EXTREME SW MO WITH
MID/UPPER 60S DEW POINTS LIFTING INTO THE KJLN/KSGF/SE KS
AREAS...SFC BASED INSTABILITY ALONG WITH THE POSSIBILITY OF SOME
LEFT OVER MESOSCALE BOUNDARIES SHOULD RESULT IN SOME ADDITIONAL
DIURNALLY DRIVEN CONVECTION. WITH 1500-2000 J/KG MLCAPES BY MID
AFTERNOON THROUGH EARLY EVENING...ALONG WITH 30KT EFFECTIVE BULK
SHEAR OVER OUR WESTERN COUNTIES...A BRIEF SEVERE STORM (WIND/HAIL)
THREAT MAY EXIST IF THE INSTABILITY IS REALIZED.

COULD SEE A REPEAT OF THE WED NIGHT/THU SCENARIO AGAIN THU NIGHT
AND FRI...WITH NIGHTTIME CONVECTION REDEVELOPING NORTH OF THE WARM
FRONT OVER THE CNTRL PLAINS THEN DEVELOPING SOUTHEAST INTO CNTRL
MO. WITH THE UPPER RIDGE GRADUALLY STRENGTHENING DURING THIS TIME
FRAME...DAYTIME CONVECTION ON FRI MAY BE MORE LIMITED...BUT STRONG
INSTABILITY WITH MLCAPES ON THE ORDER OF 3000 J/KG FRI AFTERNOON
SHOULD LEAD TO ADDITIONAL DIURNALLY DRIVEN STORMS.

THE NOCTURNAL INSTABILITY CHANCES WILL BE LIMITED WITH THE STRONG
UPPER RIDGE SHARPENING OVER THE MS VLY REGION OVER THE
WEEKEND...BUT DIURNAL CHANCES SHOULD CONTINUE ON A DAILY BASIS
SAT/SUN/MON. SOME WEAK SFC CONVERGENCE MAY DEVELOP SAT AS SFC
HIGH PRESSURE NOSES SOUTH INTO THE OH RIVER VLY BACKING OUR WINDS
TO THE SOUTHEAST. WILL CONTINUE TSTM CHANCES TO VARYING
DEGREES...MAYBE WITH SOMEWHAT HIGHER POPS SAT VERSUS SUN.

THE UPPER RIDGE FLATTENS OUT EARLY NEXT WEEK AS WEAK LOW AMPLITUDE
SHORTWAVES EJECT NORTHEAST/EAST FROM THE SOUTHWEST AND/OR WESTERN
U.S...AND THIS LOOKS LIKE IT WILL OPEN THE DOOR FOR A SLOW SFC
FRONTAL PASSAGE MON NIGHT-TUE-EARLY WED TIME FRAME. DSA

&&

.AVIATION...

FOR THE 12Z TAF CYCLE...SCATTERED SHOWERS AND PERHAPS A FEW
THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MISSOURI EARLY THIS
MORNING. THUNDERSTORMS MAY THEN REDEVELOP THIS AFTERNOON AND THIS
EVENING ACROSS SOUTHWEST MISSOURI. MVFR FLIGHT CONDITIONS ARE
EXPECTED WITH ANY STORMS...WITH BRIEF IFR VISIBILITIES POSSIBLE.
WILL CARRY VCTS GROUP FOR NOW DUE TO THE EXPECTED LIMITED COVERAGE
OF THUNDERSTORMS. WILL CONTINUE TO CARRY WIND SHEAR GROUP EARLY
THIS MORNING AND AGAIN TONIGHT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 5:27 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT THU MAY 22 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
527 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING WELL NORTH OF A
WARM FRONT OVER THE CENTRAL AND SOUTHERN PLAINS. THE HEAVIEST
CONCENTRATION OF THUNDERSTORMS IS EXPECTED TO OCCUR FROM WEST
CENTRAL INTO CENTRAL MISSOURI THROUGH NOON...MAINLY NORTH OF A
LINE FROM FORT SCOTT TO SALEM. STRONGER STORMS WILL BE CAPABLE OF
HAIL UP TO THE SIZE OF DIMES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING AS THE ATMOSPHERE DESTABILIZES WITH DAYTIME HEATING AND
INCREASING LOW LEVEL MOISTURE AS THE WARM FRONT LIFTS NORTH INTO
FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STRONG INSTABILITY
AND MODERATE VERTICAL WIND SHEAR WILL RESULT IN POTENTIALLY STRONG
TO SEVERE STORMS WITH DAMAGING WINDS AND GOLF BALL SIZED HAIL THE
MAIN STORM HAZARDS FROM 2 PM UNTIL 9 PM. THE STRONGER STORMS
DURING THIS TIME WILL GENERALLY OCCUR IN COUNTIES ALONG AND
SOUTHWEST OF A LINE FROM FORT SCOTT TO WEST PLAINS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CENTRAL PLAINS
AGAIN LATE TONIGHT...AND SOME ISOLATED STORMS MAY MOVE INTO PARTS
OF SOUTHEAST KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI TOWARDS
DAYBREAK FRIDAY MORNING. SOME STRONGER STORMS WILL BE CAPABLE OF
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ONGOING THUNDERSTORMS MAY AFFECT THE REGION FRIDAY
MORNING...PRIMARILY OVER CENTRAL MISSOURI. STRONG AFTERNOON AND
EVENING INSTABILITY MAY LEAD TO STRONG TO A FEW SEVERE
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

STRONG DAYTIME HEATING AND INSTABILITY WILL LEAD TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ON A DAILY BASIS SATURDAY
THROUGH MONDAY. WHILE ISOLATED SEVERE WEATHER WILL BE
POSSIBLE...WEAK VERTICAL WIND SHEAR WILL LIMIT THE OVERALL SEVERE
STORM THREAT.

A FRONT MOVING SLOWLY SOUTH THROUGH SOUTHEAST KANSAS AND CENTRAL
AND SOUTHERN MISSOURI WILL INCREASE THE CHANCES FOR THUNDERSTORMS
FROM MONDAY NIGHT THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.